Tuesday, July 14, 2015

Study Finds Rates of SGA-Related Neuromotor Side Effects Are Similar in Youth, Adults

Rates of extrapyramidal side effects (EPS) in young people related to use of second-generation antipsychotics (SGA) do not appear to differ from those reported in adults and are particularly low in youth taking quetiapine and olanzapine, according to a report online in the Journal of the American Academy of Child and Adolescent Psychiatry.

Christoph Correll, M.D., of Zucker Hillside Hospital in Glen Oaks, N.Y., and colleagues analyzed data from the Second-Generation Antipsychotic Treatment Indications, Effectiveness and Tolerability in Youth (SATIETY) inception cohort study. EPS was assessed at baseline and four, eight, and 12 weeks after naturalistic SGA initiation for schizophrenia, mood, disruptive behavior, and autism spectrum disorders in 342 young people (aged 4 to 19). Drug-induced parkinsonism was defined by incident mean score on the Simpson-Angus Scale (SAS) of more than 0.33, anticholinergic initiation, or an increasing SAS score of two or more in patients with baseline EPS.

Of the cohort, 15.2% developed drug-induced parkinsonism. Raw SGA-grouped drug-induced parkinsonism rates were 1.5% for patients taking quetiapine, 13.8% for olanzapine, 16.1% for risperidone, 20.0% for ziprasidone, and 27.3% for aripiprazole. SGA type, dose, higher age, and lower baseline functioning were jointly associated with drug-induced parkinsonism.

“Overall rates of drug-induced parkinsonism during second-generation antipsychotic (SGA) treatment were low, indicating that the short-term neuromotor adverse effects of SGAs during routine care are not a major clinical problem,” the researchers stated. “During naturalistic treatment, particularly low rates of drug-induced parkinsonism were found with quetiapine, indicating that youth prone to extrapyramidal adverse effects might benefit from this drug choice.

For related information, see the Psychiatric News article “More Youth Using Antipsychotics Concurrent With Other Medications.”

(Image: EmiliaUngur/Shuttestock.com)


The content of Psychiatric News does not necessarily reflect the views of APA or the editors. Unless so stated, neither Psychiatric News nor APA guarantees, warrants, or endorses information or advertising in this newspaper. Clinical opinions are not peer reviewed and thus should be independently verified.